Advertisement

Journal of Mathematical Sciences

, Volume 186, Issue 2, pp 247–301 | Cite as

The asymptotic analysis of gaps in the spectrum of a waveguide perturbed with a periodic family of small voids

  • S. A. Nazarov
Article

We study the spectrum of the Dirichlet problem for the Laplace operator in a cylindrical waveguide with periodic family of small (of diameter ε > 0) voids. Based on the asymptotic analysis of eigenvalues of the problem in a singularly perturbed periodicity cell, we show that the waveguide spectrum contains gaps of width O(ε), i.e., we provide a rigorous mathematical justification of the effect of splitting of edges of spectral bands. We consider several variants of splitting (or their absence), present asymptotic formulas for the gap edges and formulate open questions. The results are illustrated by examples. Bibliography: 38 titles. Illustrations: 13 figures.

Keywords

Dirichlet Problem Asymptotic Formula Integral Identity Limit Problem Multiple Eigenvalue 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    O. A. Ladyzhenskaya, The Boundary Value Problems of Mathematical Physics [in Russian], Nauka, Moscow (1973); English transl.: Springer, New York etc. (1985).Google Scholar
  2. 2.
    M. S. Birman and M. Z. Solomyak, Spectral Theory and Self-Adjoint Operators in Hilbert Space [in Russian], Leningr. Univ. Press, Leningrad (1980); English transl.: Reidel, Dordrecht (1987).Google Scholar
  3. 3.
    W. G. Mazja, S. A. Nasarow, and B. A. Plamenewski, Asymptotische Theorie elliptischer Randwertaufgaben in singulär gestörten Gebieten. 1 and 2, Akademie-Verlag, Berlin (1991); English transl.: V. Maz’ya, S. Nazarov, B. Plamenevskij, Asymptotic Theory of Elliptic Boundary Value Problems in Singularly Perturbed Domains. Vols. 1, 2, Birkhäuser, Basel (2000).CrossRefGoogle Scholar
  4. 4.
    G. Pólya and G. Szego, Isoperimetric Inequalities in Mathematical Physics, Princeton Univ. Press, Princeton (1951).MATHGoogle Scholar
  5. 5.
    N. S. Landkoff, Foundations of Modern Potential Theory [in Russian], Nauka, Moscow (1966).Google Scholar
  6. 6.
    P. A. Kuchment, “Floquet theory for partial differential equations,” [in Russian], Usp. Mat. Nauk 37, No. 4, 3–52 (1982); English transl.: Russ. Math. Surv. 37, No. 4, 1-60 (1982).MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    P. Kuchment, “The mathematics of photonic crystals,” In: Ch. 7 in Mathematical Modeling in Optical Science. Frontiers in Applied Mathematics, Chap. 7, SIAM 22 207–272 (2001).Google Scholar
  8. 8.
    S. A. Nazarov, “Properties of spectra of boundary value problems in cylindrical and quasicylindrical domain” In: Sobolev Spaces in Mathematics. Vol. II, pp. 261–309, Springer, New York etc. (2008).Google Scholar
  9. 9.
    M. M. Skriganov, “Geometric and arithmetic methods in the spectral theory of multidimensional periodic operators” [in Russian], Tr. Mat. Inst. im. Steklova 171 (1985); English transl.: Proc. Steklov Inst. Math. 171 (1987).Google Scholar
  10. 10.
    S. A. Nazarov and B. A. Plamenevskii, Elliptic Problems in Domains with Piecewise Smooth Boundaries [in Russian], Nauka, Moscow (1991); English transl.: Walter de Gruyter, Berlin etc. (1994).CrossRefGoogle Scholar
  11. 11.
    P. Kuchment, Floquet Theory for Partial Differential Equations, Birchäuser, Basel (1993).MATHCrossRefGoogle Scholar
  12. 12.
    I. M. Gelfand, “Decomposition into eigenfunctions of an equation with periodic coefficients” [in Russian], Dokl. AN SSSR 73, 1117–1120 (1950).Google Scholar
  13. 13.
    V. G. Maz’ya, S. A. Nazarov, and B. A. Plamenevskii, “Asymptotic expansions of the eigenvalues of boundary value problems for the Laplace operator in domains with small holes” [in Russian], Izv. Akad. Nauk SSSR, Ser. Mat. 48, No. 2, 347–371 (1984); English transl.: Math. USSR, Izv. 24, 321–345 (1985).MATHCrossRefGoogle Scholar
  14. 14.
    V. G. Maz’ya, S. A. Nazarov, and B. A. Plamenevskii, “On singularities of solutions of the Dirichlet problems in the exterior of a thin cone” [in Russian], Mat. Sb., 122, No. 4, 435–456 (1983).MathSciNetGoogle Scholar
  15. 15.
    V. G. Maz’ya and S. A. Nazarov, “ Singularities of solutions of the Neumann problem at a conical point” [in Russian], Sib. Mat. Zh. 30, No. 3, 52–63 (1989); English transl.: Sib. Math. J. 30, No. 3, 387-396 (1989).MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    S. A. Nazarov, “Opening of a gap in the continuous spectrum of a periodically perturbed waveguide [in Russian], Mat. Zametki 87, No. 5, 764–786 (2010); English transl.: Math. Notes 87, No. 5-6, 738–756 (2010).MathSciNetCrossRefGoogle Scholar
  17. 17.
    G. Cardone, S. A. Nazarov, and C. Perugia, “A gap in the essential spectrum of a cylindrical waveguide with a periodic perturbation of the surface,” Math. Nachr. 283, No. 9, 1222–1244 (2010).MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    F. L. Bakharev, S. A. Nazarov, and K. M. Ruotsalainen, “A gap in the spectrum of the Neumann–Laplacian on a periodic waveguide,” Appl. Anal. (2012) [To appear]Google Scholar
  19. 19.
    J. Harrison, P. Kuchment, A. Sobolev, and B. Winn, “On occurrence of spectral edges for periodic operators inside the Brillouin zone,” J. Phys. A. 40, No. 27, 7597–7618 (2007).MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    P. Exner, P. Kuchment, and B. Winn, “On the location of spectral edges in Z-periodic media,” J. Phys. A. 43, No. 47 (2010). id 474022.Google Scholar
  21. 21.
    D. I. Borisov and K. V. Pankrashkin, “Opening of gaps and splitting of zone edges of waveguides joined by a periodic system of small windows” [in Russian], Mat. Zametki. [To appear]Google Scholar
  22. 22.
    A. V. Sobolev, J. Walthoe, “Absolute continuity in periodic waveguides,” Proc. London Math. Soc. 85, No. 1, 717–741 (2002).MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    T. A. Suslina and R. G. Shterenberg, “Absolute continuity of the spectrum of the magnetic Schrodinger operator with a metric in a two-dimensional periodic waveguide” [in Russian], Algebra Anal. 14, No. 2, 159-206 (2002); English transl.: St. Petersbg. Math J. 14, No. 2, 305-343 (2003).MathSciNetGoogle Scholar
  24. 24.
    E. Shargorodskii and A. V. Sobolev, “Quasi-conformal mappings and periodic spectral problems in dimension two,” J. Anal. Math. 91, No. 1, 63–103 (2003).MathSciNetGoogle Scholar
  25. 25.
    R. G. Shterenberg, “The Schrödinger operator in a periodic waveguide on a plane and quasiconformal mappings” [in Russian], Zap. Nauchn. Semin. POMI 295, 204–243 (2003); English transl.: J. Math. Sci., New York 127, No. 2, 1936-1956 (2005).MathSciNetCrossRefGoogle Scholar
  26. 26.
    I. V. Kachkovskii and N. D. Filonov, “Absolute continuity of the Schrodinger operator spectrum in a multidimensional cylinder” [in Russian], Algebra Anal. 21, No. 1, 133–152 (2009); English transl.: St. Petersbg. Math. J. 21, No. 1, 95–109 (2010).MathSciNetCrossRefGoogle Scholar
  27. 27.
    J. L. Lions and E. Magenes Non-Homogeneous Boundary Value Problems and Applications, Springer, Berlin (1972).CrossRefGoogle Scholar
  28. 28.
    T. Kato, Perturbation Theory for Linear Operators, Springer, Berlin etc. (1966).MATHGoogle Scholar
  29. 29.
    S. Agmon, A. Douglis, and L. Nirenberg, “Estimates near the boundary for solutions of elliptic differential equations satisfying general boundary conditions. 1,” Commun. Pure Appl. Math. 12, No. 4, 623-727 (1959).MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    A. M. Il’in, Matching of Asymptotic Expansions of Solutions of Boundary Value Problems [in Russian], Nauka, Moscow (1989); English transl.: Am. Math. Soc., Providence, RI (1992).Google Scholar
  31. 31.
    M. Dyke, Perturbation Methods in Fluid Mechanics, Parabolic Press, Stanford, CA (1975).MATHGoogle Scholar
  32. 32.
    V. A. Kondrat’ev, “Boundary value problems for elliptic equations in domains with conical and angular points” [in Russian], Tr. Mosk. Mat. O-va 16, 219–292 (1963).Google Scholar
  33. 33.
    S. A. Nazarov, “Aymptotics of the spectral gaps in a regularly perturbed periodic waveguide” [in Russian], Vestn. S.-Petersb. Univ., Math. [To appear]Google Scholar
  34. 34.
    M. I. Vishik and L. A. Lusternik, “Regular degeneration and boundary layer for linear differential equations with small parameter” [in Russian], Usp. Mat. Nauk 12, No. 5, 3–122 (1957).MATHGoogle Scholar
  35. 35.
    A. Campbell and S. A. Nazarov, “Asymptotics of eigenvalues of a plate with small clamped zone,” Positivity 5, No. 3, 275-295 (2001).MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    S. A. Nazarov “Asymptotics of a solution to the spectral Dirichlet problem for a system of differential equations in a plane domain with small hole” [in Russian], Tr. Semin. im. I. G. Petrovskii [To appear]Google Scholar
  37. 37.
    N. V. Movchan, “Vibrations of elastic solids with small holes” [in Russian], Vestn. Leningr. Univ., Ser. I, No. 1, 33-37 (1989); English transl.: Vestn. Leningr. Univ., Math. 22, No. 1, 50-55 (1989).MathSciNetMATHGoogle Scholar
  38. 38.
    A. B. Movchan and N. B. Movchan, Asymptotical Modelling of Solids with Nonregular Boundaries, CRC Press, Boca Raton, 1995.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2012

Authors and Affiliations

  1. 1.Institute for Problems in Mechanical Engineering RAS 61St. PetersburgRussia

Personalised recommendations